What is steroid abuse?
Steroid abuse is when someone takes steroids without any medical need, to increase physical performance (e.g. increased strength or endurance), alter their appearance (e.g. increased muscle mass) or for their work (e.g. military, police, security). These steroids are versions of testosterone, which is the main sex hormone in males.
Steroid abuse usually involves massive doses of illegally sourced drugs, often used in combination with other performance- and image-enhancing drugs (this is called “stacking”) as well as substances to counter the side effects of steroids. People also “cycle” their use with breaks for “recovery”, and “pyramid” use by gradually increasing intake to a peak and reducing again. However, there is no evidence that any of these methods actually reduce the side effects and harm from taking steroids.
Steroid abuse carries significant health risks such as heart attack, liver and brain damage and infertility. In adolescents, steroids can cause premature ageing and stunted growth.
Signs of steroid abuse
- Rapid weight gain (approx. 10 kg in two to three months)
- Muscular physique (disproportionate muscle growth around chest, neck and shoulders)
- Severe acne (mainly on the back, shoulders and chest)
- Stretch marks (usually between biceps and pectoral muscles, possibly back and thighs)
- Excess body hair and/or accelerated baldness
- Injection site swelling, tenderness and/or redness
- Tendon and muscle tears
- Erectile dysfunction
- Male infertility
- Testicular atrophy (shrinkage of the testes)
- Higher or lower sex drive
- Reduced empathy
- Muscle dysmorphia
- Mood instability
- Panic attack
- Sleep problems
- Suicidal ideation
- Suicide attempt
What your partner could be feeling
There are a range of reasons why your partner might feel the need to use steroids. While steroids used to be associated with competitive athletes and bodybuilders, they’re now used by recreational athletes and gym users to build muscle and improve performance. They’re also used by people who need muscle strength to do their jobs like bodyguards, security personnel, construction workers, police and members of the armed services.
Men and boys with muscle dysmorphia (a type of body dysmorphic disorder) see themselves as not muscular enough and might abuse steroids in a bid to fix this perceived flaw. If your partner has muscle dysmorphia, it’s likely that they don’t recognise their beliefs about their appearance are inaccurate and don’t realise they have a serious but treatable condition. Access our Partner's Guide for Body Dysmorphic Disorder here.
Most steroid users experience side effects and know the risks, but would stop if they experienced a serious health problem. However, many people who abuse steroids are untrusting of doctors so it’s unlikely their health is being adequately monitored to ensure the damaging effects of steroid abuse are caught before it’s too late. Some people believe steroid abuse to be part of a healthy lifestyle. Your partner might feel dependent on steroids, especially if they rely on them for confidence and self-esteem.
Withdrawing from steroids can be tough because it takes the body weeks to months to get back to making its own testosterone. During this process, your partner may experience headache, tiredness, nausea, muscle pain, restlessness, poor sleep, low mood, low sex drive, body dysmorphia and suicidal thoughts. If your partner has come off steroids suddenly and has experienced depression, they should be monitored by a health professional.
What you could be feeling
Steroid abuse can come with rough side effects and serious long-term physical health, mental health, social and financial problems that can take a long time to go away. If your partner experiences these, they can undoubtedly impact you and your relationship. Side effects such as irritability, reduced empathy, mood swings and aggression can lead to conflict and reduced emotional support. More troublingly, men who abuse steroids are more likely than others to be perpetrators of intimate partner violence. If you are currently experiencing domestic violence or feel unsafe in an intimate or family relationship, call the 24-hour National Sexual Assault, Domestic, and Family Violence Counselling Service on 1800 RESPECT (1800 737 732).
You might also be worried about how steroid abuse might impact your partner’s health in the long run, or how it could impact yours. Injecting steroids increases the risk of contracting blood-borne viruses such as HIV and Hepatitis B, which can be passed on to a sexual partner.
Steroid abuse causes male infertility, which can be distressing if you’re trying to start or grow your family. Many men who abuse steroids decide to stop when they want to recover their fertility. It usually takes around six to 18 months for fertility to return.
Steroid abuse is illegal, so users may feel ashamed and keep their behaviour secret, which has the potential to cause stress and strain on your relationship.
What you can do
If your partner is abusing steroids and you’re concerned about it, communication is important. There are a few ways to make the conversation more comfortable and constructive.
- Pick a time and place where you have privacy, and you’re both relaxed and receptive. Avoid moments when you’re stressed, tired or vulnerable
- Use ‘I’ statements to express your worries or feelings, such as “I’m a bit worried because…” or “I’ve noticed that lately…” to avoid coming across as judgemental or accusatory
- Encourage your partner to share how they feel and their reasons for using steroids
Consider talking to your partner about the more immediate side effects and consequences of steroid use, for them, you and your relationship. Your partner might not agree that their steroid use is a problem and could become defensive, so it may help to revisit the topic after a bit of time or get some help from a counsellor who specialises in addiction or substance abuse.
If your partner wants to stop abusing steroids, encourage them to see a doctor and be honest to get the right support. A doctor-assisted detox can help with managing withdrawal symptoms. This can involve seeing a psychologist (for cognitive behavioural therapy) to address the underlying reason for steroid abuse and help avoid relapse.